Sir: Milnacipran is a novel selective serotonin and norepinephrine reuptake inhibitor (SNRI) with no neurotransmitter receptor binding affinity.1 Spencer and Wilde2 reported that milnacipran is as effective as tricyclic antidepressants (TCAs) and that it is tolerated as well as selective serotonin reuptake inhibitors (SSRIs) and placebo. Milnacipran is reported to have little adverse effect on cardiovascular function and may be safe in cases of overdose.1 To our knowledge, there has been no report of peripheral circulatory disturbance induced by milnacipran. We describe here a patient who experienced such disturbance during milnacipran treatment for major depressive disorder.
The patient was a 37-year-old Japanese man. He had no previous history of peripheral circulatory disturbance, cardiovascular disease, or hypertension. He visited our Department of Psychiatry because of depressive symptoms—difficulties in concentration, lassitude, decreased appetite, insomnia, depressive mood, and notions of suicide. He was diagnosed with major depressive disorder and admitted upon his first visit to our department. Milnacipran 50 mg/day (bid) was started to treat the major depression. Physical examination and laboratory studies, including thyroid-stimulating hormone, free thyroxin tests and blood pressure, were normal. Brotizolam 0.25 mg/day was used to treat the insomnia, and sound sleep was achieved. Three days after the start of milnacipran, the patient felt slight coldness in his feet. After 7 days, the milnacipran was titrated up to 100 mg/day (bid). His feet appeared cyanotic, and the feeling of coldness was so severe that he was unable to sit still. No vascular abnormality of the feet was found upon physical examination by a cardiac surgeon, and the patient was diagnosed with peripheral circulatory disturbance. Even though the patient’s depressive symptoms had decreased with the drug, milnacipran was stopped 10 days after it was started. He was started on fluvoxamine 50 mg/day (bid), and the fluvoxamine was titrated up to 150 mg/day (tid) within 2 weeks. The peripheral circulatory disturbance disappeared within one week after the cessation of milnacipran. The depressive symptoms ameliorated completely, and the patient was discharged 5 weeks after admission. No changes have been made to the medical regimen since that time, and peripheral circulatory disturbance has not recurred.
The milnacipran was apparently responsible for the peripheral circulatory disturbance, since the symptoms were alleviated by its withdrawal. The patient tolerated the fluvoxamine (an SSRI) well. Because fluvoxamine has a negligible effect on norepinephrine reuptake and no receptor binding affinity,3 the pharmacological difference between the two drugs may lie mainly in the inhibiting effect of milnacipran on norepinephrine reuptake. Intra-arterial administration of norepinephrine in rats has been reported to stimulate peripheral vasoconstriction and induce vasospasm.4 It is likely that milnacipran enhances norepinephrine neurotransmission, causing the peripheral circulatory disturbance we observed in our patient. If peripheral circulatory disturbance is observed in patients treated with milnacipran, it may be useful to change the medical regimen from milnacipran to an SSRI. Nevertheless, it should be noted that with milnacipran the risk of an adverse cardiovascular effect is low.